Alert archive / West Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 133, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 20, 2025, 6:49 PM EDT for 5 counties in West Virginia. It was in force for 6 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2025, 6:49 PM EDT (22:49 UTC)
- Expired
- Jul 21, 2025, 12:41 AM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, WV, Cabell County, WV, Lincoln County, WV, Logan County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:01 PM EDT | FLASH FLOOD | 4 Nnw Beech Fork State, WV | Culvert was blocked, and part of the roadway was washed out at 8th Street Road and Hilltop Road. |
| Jul 20, 7:15 PM EDT | FLASH FLOOD | 3 E Chapmanville, WV | Road flooded. Photos provided. |
| Jul 20, 7:30 PM EDT | FLASH FLOOD | 1 Ese Danville, WV | Several homes with flood damage in Country Estates area. |
| Jul 20, 7:30 PM EDT | FLASH FLOOD | 1 Nw Madison, WV | Ruckers Street flooded from the head of the hollow to the end. |
| Jul 20, 7:53 PM EDT | FLASH FLOOD | Madison, WV | Social media post with video showing water flowing along road and into a home. Two huge downpours followed shortly thereafter. |
| Jul 20, 8:30 PM EDT | FLASH FLOOD | 6 S West Hamlin, WV | Multiple pictures on social media of Six Mile Creek Road flooded with high water reaching and covering the road in spots. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
583
WGUS51 KRLX 202249
FFWRLX
WVC005-011-043-045-099-210200-
/O.NEW.KRLX.FF.W.0133.250720T2249Z-250721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
649 PM EDT Sun Jul 20 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Boone County in central West Virginia...
Southwestern Cabell County in central West Virginia...
Lincoln County in central West Virginia...
Northwestern Logan County in southern West Virginia...
Northern Wayne County in western West Virginia...
* Until 1000 PM EDT.
* At 649 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntington, Madison, Logan, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Barboursville, Kenova, Ceredo, Chapmanville,
Gill, Ranger, Harts, Spurlockville, Kiahsville, Chief Logan State
Park, East Lynn Lake, Julian and Mount Gay-Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and
25th streets.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3843 8244 3845 8229 3829 8229 3823 8191
3809 8167 3776 8193 3827 8256 3841 8259
3840 8253
FLASH FLOOD...RADAR INDICATED
$$
TRM3 follow-up statements
591
WGUS51 KRLX 210150
FFWRLX
WVC005-011-043-045-099-210500-
/O.EXT.KRLX.FF.W.0133.000000T0000Z-250721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
950 PM EDT Sun Jul 20 2025
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Northwestern Boone County in central West Virginia...
Southwestern Cabell County in central West Virginia...
Lincoln County in central West Virginia...
Northwestern Logan County in southern West Virginia...
Northern Wayne County in western West Virginia...
* Until 100 AM EDT.
* At 950 PM EDT, Doppler radar and rain gauges indicated
thunderstorms produced heavy rain across the warned area. Between
1 and 4 inches of rain have fallen. Flooding impacts will
continue, but no additional rainfall is expected. Flash flooding
is ongoing or expected to begin shortly. There were numerous
reports of flash flooding with many roads covered in Lincoln
County.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntington, Madison, Logan, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Barboursville, Kenova, Ceredo, Chapmanville,
Gill, Ranger, Harts, Spurlockville, Kiahsville, Chief Logan State
Park, East Lynn Lake, Julian and Mount Gay-Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3843 8244 3845 8229 3829 8229 3823 8191
3809 8167 3776 8193 3827 8256 3841 8259
3840 8253
FLASH FLOOD...RADAR INDICATED
$$
TRM282
WGUS71 KRLX 210320
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1120 PM EDT Sun Jul 20 2025
WVC005-011-043-045-099-210500-
/O.CON.KRLX.FF.W.0133.000000T0000Z-250721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Cabell WV-Lincoln WV-Logan WV-Wayne WV-
1120 PM EDT Sun Jul 20 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT MONDAY FOR
NORTHWESTERN BOONE, SOUTHWESTERN CABELL, LINCOLN, NORTHWESTERN LOGAN
AND NORTHERN WAYNE COUNTIES...
At 1120 PM EDT, Doppler radar and rain gauges indicated
thunderstorms produced heavy rain across the warned area. Between 1
and 4 inches of rain have fallen. Additional rainfall amounts of 0.5
to 1 inch are possible from a new cluster of thunderstorms moving
into the warned area. Flash flooding is ongoing or expected to begin
shortly. There were numerous reports of flash flooding with many
roads covered in Lincoln County.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Huntington, Madison, Logan, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Barboursville, Kenova, Ceredo, Chapmanville,
Gill, Ranger, Harts, Spurlockville, Kiahsville, Chief Logan State
Park, East Lynn Lake, Julian and Mount Gay-Shamrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3843 8244 3845 8229 3829 8229 3823 8191
3809 8167 3776 8193 3827 8256 3841 8259
3840 8253
FLASH FLOOD...RADAR INDICATED
$$
TRM961
WGUS71 KRLX 210441
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1241 AM EDT Mon Jul 21 2025
WVC005-011-043-045-099-210451-
/O.CAN.KRLX.FF.W.0133.000000T0000Z-250721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Cabell WV-Lincoln WV-Logan WV-Wayne WV-
1241 AM EDT Mon Jul 21 2025
...FLASH FLOOD WARNING FOR NORTHWESTERN BOONE, SOUTHWESTERN CABELL,
LINCOLN, NORTHWESTERN LOGAN AND NORTHERN WAYNE COUNTIES HAS BEEN
REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 3843 8244 3845 8229 3829 8229 3823 8191
3809 8167 3776 8193 3827 8256 3841 8259
3840 8253
$$
LTCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:34 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 20, 6:34 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
634 PM EDT Sun Jul 20 2025
.SYNOPSIS...
Cold front crosses tonight through Monday morning. There is a chance
for strong to severe storms and flash flooding today, with flash flooding
also possible Monday. Mainly dry weather returns Tuesday onward.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 620 PM Sunday...
Showers and thunderstorms have blossomed this afternoon and
early evening along a weak area of surface convergence in
advance of a shortwave trough and associated cold front,
currently located across the northern Ohio Valley. This
activity, which is presently located across the central/southern
CWA, will continue to slide southeast through the evening.
Additional rounds of showers/storms will move into the area
overnight as the cold front slowly progresses through the region.
In terms of severe weather, activity has been slightly more
muted than originally thought. However, strong to isolated
severe storms remain possible into early tonight, with strong
wind gusts being the hazard. The more significant hazard
associated with showers and storms this evening through tonight
continues to be heavy rainfall. Given low FFG and prior rainfall
today / yesterday evening, did expand the Flood Watch to include
our SW VA zones, along with the central/southern mountains north
to Parkersburg.
Have updated PoPs and cloud cover through early tonight to
represent the latest trends. The rest of the forecast remains on
track.
As of 1127 AM Sunday...
Showers and thunderstorms are expected again this afternoon and
overnight as a cold front approaches from the northwest. Models
expect the front to slice through West Virginia between 00Z and 12Z
Monday. In addition to sufficient CAPE (1,000+ J/kg expected between
18Z-00Z), shear will also be enough to support organized convection
(30-35 kts of 0-6 km shear). Therefore, severe thunderstorms will be
possible this afternoon and this evening. Vertical wind profiles
show that the most likely hazard of any thunderstorms today will be
damaging straight-line wind gusts. Wet bulb zero heights
(around 14,000 feet) are too high to support severe hail
reaching the ground. In addition, SFC-1km SRH (30 m2/s2) is too
low to support the development of tornadoes.
Flash flooding will be one of the primary hazards today, especially
given the saturated ground areawide. Precipitable Water (PWAT)
values are over 2 inches across most places today, so heavy
downpours will be likely with anything that develops. If multiple
heavy thunderstorms move over the same areas within a short period
of time, be vigilant of flash flooding.
Convection Allowing Models (CAMs) are a bit inconsistent
regarding the exact timing of convection today, but they
generally show that convection will increase areawide between 5
PM and 10 PM this evening as the front approaches. There may
also be another round of heavier rain overnight as another
shortwave approaches from the west.
The front will be located over the southern coalfields Monday. Dry
air will funnel in north of the front, across northern West Virginia
and southeast Ohio, bringing largely dry conditions for the day.
Meanwhile, PWATs will remain elevated across the southern coalfields
(1.80-2.20 inches), and that is where the heavy rain potential will
be located Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1127 AM Sunday...
High pressure will control the weather across the mid-Atlantic
states Tuesday through and Wednesday. Tuesday will be comfortably
warm across the area with highs generally in the 80s. However, the
heat will gradually build Wednesday, with temperatures reaching the
90s once again.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1127 AM Sunday...
The heat will keep building Thursday with heat index values
reaching the lower 100s by Thursday afternoon. Unsettled weather
will return Friday and into next weekend as high pressure
retreats to the southeast Atlantic coastline and another front
approaches from the northwest.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 115 PM Sunday...
A low stratocumulus deck has brought a mixture of VFR and MVFR
conditions to the area this afternoon. Showers and thunderstorms
will approach from the northwest after 21Z this evening, and
waves of intermittent rain will continue into the overnight
hours. Expect intermittent MVFR and occasional IFR conditions in
any showers and thunderstorms.
A cold front will sweep from northwest to southeast between 00Z
and 12Z Monday. In the wake of this front, expect broken IFR
ceilings to develop between 06Z and 14Z Monday. In addition,
patchy IFR dense fog will also develop in the river valleys due
to a saturated ground from recent rainfall, especially during
any breaks in the clouds overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of showers and
thunderstorms this afternoon/evening could vary from the
forecast. IFR dense fog overnight may be more or less
widespread.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08
EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04
CRW CONSISTENCY H H H H H H H H M M H H
HTS CONSISTENCY H H H H H H H H H M H H
BKW CONSISTENCY H H H H H H L H H H M M
EKN CONSISTENCY H H H H H M L H L M M M
PKB CONSISTENCY H H H H H H H H H M H M
CKB CONSISTENCY H H H H H H L L H M H L
AFTER 00Z TUESDAY...
No widespread IFR conditions expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Monday morning for WVZ005>010-013>019-
024>029-033-034-515>522.
OH...Flood Watch through Monday morning for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Monday morning for KYZ101>103-105.
VA...Flood Watch through Monday morning for VAZ003-004.
&&
SYNOPSIS...JMC/GW
NEAR TERM...GW/JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMCIn the hours before
Local storm report, Jul 20, 6:06 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
606 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM Tstm Wnd Dmg 8 WSW Greenup 38.55N 82.97W
07/20/2025 Greenup KY 911 Call Center
Tree down blocking State Route 7 in Load.
Time estimated from radar.
&&Local storm report, Jul 20, 6:09 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
609 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM Tstm Wnd Dmg 8 WNW Mcarthur 39.31N 82.61W
07/20/2025 Vinton OH Public
Power line down near Pretty Run Road and
Garrett Ridge Road. Time estimated from
radar.
&&Local storm report, Jul 20, 6:12 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
612 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM Tstm Wnd Dmg 11 NW Mcarthur 39.34N 82.64W
07/20/2025 Vinton OH 911 Call Center
Tree down along Macedonia Road in Eagle
Township. Time estimated from radar.
&&Local storm report, Jul 20, 6:20 PM EDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
620 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Tstm Wnd Dmg 7 SE Athens 39.25N 82.00W
07/20/2025 Athens OH 911 Call Center
Tree down on power line at Fossil Rock Road
and Sargent Road in Guysville. Power line
was smoking. Time estimated from radar.
&&Local storm report, Jul 20, 6:23 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
623 PM EDT Sun Jul 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg 2 W Nelsonville 39.46N 82.27W
07/20/2025 Athens OH 911 Call Center
Tree down on Diamond Brick Road. Time
estimated from radar.
&&Special weather statement, Jul 20, 6:30 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Sun Jul 20 2025
WVZ025-026-202300-
Boone WV-Logan WV-
630 PM EDT Sun Jul 20 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LOGAN AND SOUTHWESTERN
BOONE COUNTIES THROUGH 700 PM EDT...
At 629 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chapmanville, or 8 miles north of Logan, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Chapmanville, Man, Chief Logan State Park, Wharton,
Amherstdale-Robinette, Mallory, Mount Gay-Shamrock, West Logan,
Mitchell Heights, Turtle Creek, Blair, Sharples, and Jeffrey.
This includes Route 119 between mile markers 31 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3795 8208 3802 8198 3802 8194 3803 8193
3803 8191 3804 8195 3804 8196 3808 8191
3791 8163 3772 8187
TIME...MOT...LOC 2229Z 315DEG 12KT 3797 8194
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:00 PM EDT | Special Weather Statement | RLX | Mingo | 45 min |
| Jul 19, 11:02 PM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Jul 19, 11:20 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 3 hr |
| Jul 19, 11:37 PM EDT | Special Weather Statement | RLX | Roane | 23 min |
| Jul 20, 1:57 AM EDT | Flood Watch | RLX | Boone, Braxton, Cabell, Calhoun, Clay, Fayette and 19 more | 44 hr |
| Jul 20, 4:45 PM EDT | Special Weather Statement | RLX | Jackson | 30 min |
| Jul 20, 5:18 PM EDT | Special Weather Statement | RLX | Roane | 27 min |
| Jul 20, 6:01 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 29 min |
| Jul 20, 6:30 PM EDT | Special Weather Statement | RLX | Logan | 30 min |
| Jul 20, 7:51 PM EDT | Flash Flood Warning | RLX | Boone, Kanawha, Lincoln, Raleigh | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.